Colorado, 2010

Hail and Damaging Winds in Colorado, July 15, 2010

July 15, 2010 · NWS GLD · 9 events in 2 counties and zones

A small but intense cluster of storms moved southeast across Kit Carson and Cheyenne counties producing golf ball to baseball sized hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small but intense cluster of storms moved southeast across Kit Carson and Cheyenne counties producing golf ball to baseball sized hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT THU JUL 15 2010

.DISCUSSION...
230 PM MDT THU JUL 15 2010

FORECAST CHALLENGES ARE TEMPERATURES.

A COOL AREA OF HIGH PRESSURE BEHIND A COLD FRONT HAS KEPT
TEMPERATURES 10-15 DEGREES COOLER ACROSS THE FORECAST AREA TODAY
THAN THEY WERE YESTERDAY. COOLER TEMPERATURES WON'T LAST LONG AS
MODELS ARE ADVERTISING HIGH TEMPERATURES ON FRIDAY BACK UP INTO
THE UPPER 90S. DAYTIME HIGH TEMPERATURES WITH THE LATEST MODEL
RUNS ARE ALL UP A FEW DEGREES FROM YESTERDAY'S RUNS AS THE UPPER
RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES ON FRIDAY AND EXTENDS
OVER THE ROCKIES AND CENTRAL HIGH PLAINS ON SATURDAY WITH WARM
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS EXTENDING UP INTO THE
CENTRAL HIGH PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HAVE TRENDED
DAYTIME TEMPERATURES UP AS A RESULT FOR VIRTUALLY THE ENTIRE
FORECAST PERIOD. WITH TEMPERATURES BACK UP INTO THE LOWER 100S FOR
A GOOD PORTION OF THE FORECAST AREA THROUGH THE WEEKEND AND INTO
THE BEGINNING OF NEXT WEEK AND DEWPOINTS ACROSS THE EASTERN 1/3 TO
1/2 OF THE FORECAST AREA IN THE MID TO UPPER 60S ON
SATURDAY...WILL HAVE TO KEEP AN EYE ON HEAT INDICES. HEAT
INDICES WILL BE ON THE CUSP OF ADVISORY CRITERIA ON SATURDAY.
AFTER SATURDAY FORECAST DEWPOINTS AREN'T AS HIGH...BUT AREN'T
LOWER BY MUCH. AT LEAST SOME PORTION OF THE FORECAST AREA IS
SHOWING ISOLATED THUNDERSTORMS EACH DAY AS A WEAK SHORT WAVE
TROUGHS CONTINUE TO RIDE ALONG THE UPPER FLOW AND CLIP THE CENTRAL
HIGH PLAINS REGION WITH THE BULK OF CONVECTIVE ACTIVITY MISSING
THE FORECAST AREA EACH DAY.

LOCKHART
&&

.AVIATION...
1130 AM MDT THU JUL 15 2010

FOR THE 18Z TAFS...EARLY MORNING STRATUS HAS FOR THE MOST PART
SCATTERED OUT ACROSS THE REGION THOUGH SOME OCCASIONAL 2500FT
CEILINGS WILL BE ENCOUNTERED. IN ADDITION...DIURNALLY DRIVEN CU
FIELD ALREADY DEVELOPING PER RECENT SATELLITE IMAGERY...WITH BASES
GRADUALLY RISING THROUGH THE AFTERNOON WITH SURFACE HEATING.
THUNDERSTORMS EXPECTED TO DEVELOP LATE AFTERNOON IN EASTERN
COLORADO...AND ITS POSSIBLE ONE OF THESE COULD IMPACT KGLD IN THE
EARLY EVENING HOURS WITH BRIEF REDUCTIONS IN CIGS AND VIS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 15, 9:38 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU JUL 15 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT THU JUL 15 2010 /1138 AM CDT THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO AFTER 4 PM AND
MOVE INTO EXTREME WESTERN KANSAS BEFORE DISSIPATING THIS EVENING.
A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON/EVENING FROM SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING WEST OF A
BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE.

In the hours before

Local storm report, Jul 15, 1:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     ABARR                   39.85N 102.72W
07/14/2010  E70.00 MPH       YUMA               CO   CO-OP OBSERVER

            CORRECTED TIME BASED ON RADAR

&&

024

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
July 15, 3:00 PM MST
Where
Kit Carson County, 17.35 mi N of Seibert
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -102.910

Thunderstorm Wind, Kit Carson

When
July 15, 3:46 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.300, -102.870

Thunderstorm Wind, Kit Carson

When
July 15, 3:50 PM MST
Where
Kit Carson County, Seibert
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.300, -102.880

Large pickup towing a long, flatbed trailer was blown over on Interstate 70 blocking the west bound lanes.

Hail, Kit Carson

When
July 15, 4:02 PM MST
Where
Kit Carson County, 0.53 mi W of Vona
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.760

Hail, Kit Carson

When
July 15, 4:11 PM MST
Where
Kit Carson County, 3.28 mi ESE of Seibert
Measured
2.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.290, -102.820

Newspaper reports later described many vehicles on Hwy 24 and Interstate 70 suffering broken windshields and body damage. Hail also damaged crops in the area and the storm resulted in heavy runoff for a period of time.

Hail, Cheyenne

When
July 15, 4:50 PM MST
Where
Cheyenne County, 15.25 mi NNW of Firstview
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.020, -102.650

Hail resulted in damage to corn and wheat crops. All windows on north-facing side of buildings are broken. Time estimated from Doppler radar.

Thunderstorm Wind, Cheyenne

When
July 15, 4:50 PM MST
Where
Cheyenne County, 15.03 mi NNW of Firstview
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.020, -102.640

A couple of power poles were blown down, as well as several live three-inch diameter tree branches. Some shingles were also damaged.

Hail, Kit Carson

When
July 15, 4:51 PM MST
Where
Kit Carson County, 11.92 mi SW of Bethune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -102.600

Hail, Cheyenne

When
July 15, 5:02 PM MST
Where
Cheyenne County, 16.6 mi NNW of Firstview
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.030, -102.680

Hail damaged vehicles in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235692, 235693, 235704, 235694, 235695, 235696, 235698, 235700, 235701.